Alert archive / North Dakota / Winter Storm Warnings in 2009

Winter Storm Warning 5, NWS Bismarck, ND

March 9, 20099 counties in North Dakota

NWS Bismarck, ND issued this winter storm warning at Mar 9, 2009, 3:25 PM MDT for 9 counties in North Dakota. It took effect at Mar 9, 2009, 6:00 PM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 3:25 PM MDT (21:25 UTC)
In effect from
Mar 9, 2009, 6:00 PM MDT
Expired
Mar 10, 2009, 3:18 PM MDT
In force
21 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 2:48 PM MDT, 37 minutes earlier.

Area forecast discussion, Mar 9, 2:48 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT MON MAR 9 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE DEALING WITH THE
STRONG BUT QUICK MOVING WINTER STORM TONIGHT THROUGH TUESDAY
EVENING. MODELS HAVE BEEN PRETTY CONSISTENT THE LAST FEW RUNS ON
PLACEMENT OF HEAVIEST SNOW. LATEST ECMWF DID SHIFT THINGS A BIT
FARTHER NORTH...BUT OVERALL...THE SOUTHERN COUNTIES WILL
DEFINITELY BE HIT THE HARDEST.

CURRENTLY...PERSISTENT BAND OF MODERATE TO HEAVY SNOW OVER THE SOUTH
CENTRAL IS FINALLY STARTING TO LIFT NORTH AND EAST. SHOULD BE OK
TO CANCEL THE ADVISORY WITH ZONE ISSUANCE. CALLS TO PUBLIC
INDICATE AROUND 3 INCHES OF SNOW IN THE HEAVIES BAND OF SNOW
TODAY. THIS WILL ONLY ADD TO THE PROBLEMS LATE TONIGHT AND
TUESDAY.

TONIGHT...THE SPLIT UPPER TROUGH OVER THE WESTERN U.S. BEGINS TO
PUSH ACROSS THE NORTHERN AND CENTRAL ROCKIES. ALTHOUGH WE DO NOT
EXPECT THE MAJORITY OF PRECIPITATION IN THE WEST TO START UNTIL
LATE THIS EVENING...BUT FOR CONTINUITY FROM PREVIOUS WATCH AND
WITH NEIGHBORS...WILL BEGIN THE HAZARDS IN THE WEST AT 00Z. AND
THEN STARTING AT 06Z OVER CENTRAL NORTH DAKOTA...AND FINALLY IN
THE FAR EASTERN CWA AT 12Z.

A COMBINATION OF FRONTOGENETICAL FORCING WITH STRONG SYNOPTIC
SCALE FORCING LATE TONIGHT THROUGH TUESDAY. THE STRONGEST SYNOPTIC
SCALE FORCING ON THE GFS IS A BIT FARTHER NORTH THAN YESTERDAY.
THEY LINE UP BEST BY AROUND 00Z WEDNESDAY IN THE FAR EASTERN CWA.

A COUPLE OF DIFFERENT TECHNIQUES WERE USED FOR SNOW TOTALS...BUT
THEY YIELDED SIMILAR RESULTS. A STRAIGHT RATIO TECHNIQUE YIELDED
SLIGHTLY HIGHER AMOUNTS IN THE SOUTHEAST CWA BUT LESSER AMOUNTS IN
THE FAR SOUTHWEST THAN A 1000-700MB THICKNESS TECHNIQUE. WITH THE
LATEST ECMWF COMING IN A BIT FARTHER NORTH...HAVE OPTED LIFT THE
WARNING A BIT FARTHER NORTH THAN ORIGINALLY THINKING. OUR WARNING
CRITERIA SNOW BASICALLY RUNS SOUTH OF A LINE FROM BOWMAN AND
HETTINGER...NORTHEAST THROUGH BISMARCK...TO CARRINGTON. WITH
POSSIBLY AS MUCH AS 3-4 INCHES DIFFERENCE BETWEEN NORTHERN AND
SOUTHERN BURLEIGH COUNTY. WE WILL INCLUDE BURLEIGH AND MORTON
COUNTIES IN THE WINTER STORM WARNING...ALTHOUGH NORTHERN PARTS OF
THE COUNTIES MAY NOT SEE WARNING AMOUNTS. EVEN THOUGH...WE WILL BE
EXTREMELY COLD...WITH SNOW AND BLOWING AND DRIFTING SNOW. THE
WORST CONDITIONS IN THE SOUTH CENTRAL...SHOULD BE OCCURRING FROM
EARLY MORNING THROUGH MIDDAY WHICH WOULD INCLUDE THE MORNING
COMMUTE FOR THE BISMARCK MANDAN METRO AREA.

IN THE EAST...WE DELAYED THE START TIME UNTIL 12Z TUESDAY...BUT
WENT WITH A BLIZZARD WARNING...TO INCLUDE FOSTER..STUTSMAN...
DICKEY AND LAMOURE COUNTIES. GEOSTROPHIC WINDS DURING THE
AFTERNOON ARE AROUND 50 KNOTS OVER THE JAMES RIVER VALLEY.
ALTHOUGH WINDS DO NOT LINK UP REAL NICE...WE SHOULD STILL SEE SOME
25 TO 35 MPH WINDS WITH GUSTS TO AROUND 40 MPH. MODELS HAVE ALL
BEEN CONSISTENTLY HITTING THIS AREA THE HARDEST WITH QPF...SO WE
DO EXPECT BLIZZARD CONDITIONS...ESPECIALLY IN OPEN AREAS TOMORROW
AFTERNOON AND EVENING.

WE BUFFERED THE WARNING WITH A WINTER WEATHER ADVISORY. SNOW
AMOUNTS WILL TAPER OFF FROM NEAR WARNING CRITERIA SOUTH...TO MAYBE
AN INCH NORTH. WITH GUSTY WINDS AND COLD TEMPERATURES...WINTER
WEATHER ADVISORY FOR WIND CHILLS WITH SNOW AND BLOWING SNOW IS
JUSTIFIED.

IN THE FAR NORTHWEST...INCLUDING WILLISTON AND MINOT. WENT WITH A
WIND CHILL ADVISORY. WIND CHILLS ARE ALREADY AROUND ADVISORY
CRITERIA AND SHOULD CONTINUE THROUGH 00Z WEDNESDAY. WE WILL NEED TO
EITHER EXTEND THE ADVISORY OR ISSUE A WIND CHILL
WARNING...DEPENDING ON HOW LOW OUR TEMPERATURES DROP. CURRENTLY WE
ARE FORECASTING WARNING CRITERIA ACROSS THE FAR NORTH TUESDAY
NIGHT THROUGH WEDNESDAY MORNING...BUT WITH EVERYTHING ELSE GOING
ON WE OPTED TO GO WITH THE ADVISORY NOW THROUGH TUESDAY AND THEN
RE-EVALUATE THINGS TOMORROW.

AFTER WEDNESDAY MORNING...THE REMAINDER OF THE SHORT TERM FORECAST
WILL BE DRY WITH MODERATING TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN UPPER LEVEL RIDGE BUILDING EAST INTO THE PLAINS SHOULD KEEP
THINGS DRY FRIDAY AND SATURDAY ALONG WITH MILD TEMPERATURES CLOSE
TO SEASONAL AVERAGES. LATEST RUNS OF THE GFS AND ECMWF THEN
CONTINUE TO DEPICT THE RIDGE BREAKING DOWN LATER THIS COMING
WEEKEND AS A LONG WAVE TROUGH MOVES ACROSS THE WESTERN CONUS AND
INTO THE GREAT PLAINS. THIS FEATURE WILL BRING CHANCES FOR LIGHT
SNOW ALONG WITH COLDER TEMPERATURES. BEYOND THIS WE CAN EXPECT
ANOTHER NICE WARMING PERIOD INTO THE MIDDLE PORTIONS OF NEXT WEEK.

&&

.AVIATION...
A SIGNIFICANT WINTER STORM WILL CONTINUE TO IMPACT
MUCH OF THE NORTHERN PLAINS REGION TONIGHT THROUGH MUCH OF
TUESDAY. AREAS OF LIGHT TO MODERATE SNOW THIS AFTERNOON WILL
CONTINUE TO PUSH OFF TO THE NORTHEAST INTO MINNESOTA AS THE FIRST
ROUND OF SNOWFALL COMES TO AN END. EXPECT IMPROVING AVIATION
CONDITIONS SOUTH CENTRAL AND SOUTHEAST (SPECIFICALLY JMS) BETWEEN
NOW AND 01Z TONIGHT.
HOWEVER...AS AN OPEN WAVE UPPER LEVEL TROUGH SWINGS INTO THE
REGION TONIGHT...ANOTHER ROUND OF MODERATE TO HEAVY SNOW (THIS
WILL BE HEAVIER THAN THE FIRST) WILL DEVELOP FROM FAR SOUTHWEST
AND FAR SOUTH CENTRAL NORTH DAKOTA LATE THIS EVENING AND SPREAD
EAST-NORTHEAST AFTER MIDNIGHT AND INTO TUESDAY MORNING. AREAS OF
SNOW WILL DIMINISH SOUTHWEST BY LATE TUESDAY AFTERNOON...ACROSS
CENTRAL PORTIONS OF THE STATE BY EARLY TUESDAY EVENING...AND
EASTERN PORTIONS OF NORTH DAKOTA LATER TUESDAY NIGHT. MAINLY VFR
FLIGHT CONDITIONS TODAY WILL FALL TO IFR AND BELOW IN SN AND BLSN
DURING THIS EVENT AROUND/AFTER MIDNIGHT THROUGH TUESDAY
MORNING/AFTERNOON. SEE SPECIFIC TAF FORECASTS FOR DETAILS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT
/6 PM MDT/ TUESDAY FOR NDZ005-012-013-019>023.

WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 PM CDT /6 PM MDT/ TUESDAY FOR NDZ018-031>033-040.

WINTER STORM WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6
PM MDT/ TUESDAY FOR NDZ034>036-042-045>047-050.

WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT TUESDAY
FOR NDZ001>004-009>011-017.

BLIZZARD WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
NDZ025-037-048-051.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR NDZ041-043-044.

&&

TWH/NH
Hazardous weather outlook, Mar 9, 3:25 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 AM CDT MON MAR 9 2009

NDZ018>023-025-031>037-040>048-050-051-100930-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
425 AM CDT MON MAR 9 2009 /325 AM MDT MON MAR 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FIRST WAVE OF SNOWFALL ASSOCIATED WITH AN ONGOING WINTER STORM
IS FORECAST TO INCREASE IN INTENSITY GRADUALLY THROUGH MONDAY MORNING
OVER SOUTH CENTRAL NORTH DAKOTA. EXPECT THAT ANOTHER BAND WILL
FORM AND SPREAD NORTHEASTWARD OUT OF NORTH CENTRAL SOUTH DAKOTA BY
LATE MORNING...RESULTING IN ONE TO FOUR INCHES AND JUSTIFYING
ISSUANCE OF THE WINTER WEATHER ADVISORY FOR MANY SOUTH CENTRAL
NORTH DAKOTA COUNTIES.

THE SECOND WAVE OF SAID STORM IS FORECAST TO PUSH INTO
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA DURING THE EARLY
EVENING HOURS OF MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW SHOULD EXPAND ACROSS THE SOUTHERN HALF OF
THE STATE AFTER MIDNIGHT TUESDAY MORNING. STORM TOTAL
ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED TO THE RIGHT OF A
LINE FROM MEDORA TO WASHBURN AND INTO HARVEY BY LATE TUESDAY.
GUSTY NORTH AND NORTHEAST WINDS ALONG WITH MODERATE TO HEAVY SNOW
ACROSS SOUTH CENTRAL NORTH DAKOTA MAY CAUSE BLIZZARD CONDITIONS
THERE. MAJOR TRAVEL DIFFICULTIES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SNOW AMOUNTS TO LOCAL
MEDIA OR THE NATIONAL WEATHER SERVICE.

NDZ001>005-009>013-017-100930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
425 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL TEMPERATURES ARE EXPECTED TO FALL AS LOW AS 25 BELOW
ZERO IN EARLY MORNING HOURS...BUT SHOULD REBOUND AND REMAIN ABOVE
WIND CHILL ADVISORY CRITERIA UNTIL SUNSET MONDAY EVENING. SNOW IS
ALSO POSSIBLE...THOUGH AMOUNTS SHOULD BE MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE SNOW IS POSSIBLE...AND COLD TEMPERATURES AND 20 TO
30 MPH WINDS WITH GUSTS UP TO 40 MPH ARE FORECAST TO DROP WIND CHILL
TEMPERATURES TO BETWEEN 30 BELOW AND 45 BELOW ZERO UNTIL TUESDAY
AFTERNOON. FORECAST WIND CHILL TEMPERATURES THEN REMAIN LESS THAN 20
BELOW ZERO UNTIL WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK

In the hours before

Local storm report, Mar 9, 11:37 AM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1237 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             7 NW STREETER           46.73N 99.46W
03/09/2009  M3.0 INCH        KIDDER             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTED 3 INCHES OF SNOWFALL AND
            STILL SNOWING.

&&

LLP
Local storm report, Mar 9, 12:53 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     SNOW             HAZELTON                46.48N 100.28W
03/09/2009  M2.8 INCH        EMMONS             ND   CO-OP OBSERVER

            STILL SNOWING

&&

KBIRK
Local storm report, Mar 9, 1:04 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     SNOW             LINTON                  46.27N 100.23W
03/09/2009  E3.0 INCH        EMMONS             ND   LAW ENFORCEMENT

            COUNTY SHERIFF DEPARTMENT IN LINTON REPORTS AROUND THREE
            INCHES OF SNOW. STILL SNOWING.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:26 AM MDTBlizzard WatchBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more12 hr
Mar 9, 3:26 AM MDTWind Chill WatchBISBottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more12 hr
Mar 9, 3:26 AM MDTWinter Weather AdvisoryBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more12 hr
Mar 9, 3:25 PM MDTBlizzard WarningBISDickey, Foster, LaMoure, Stutsman33 hr
Mar 9, 3:25 PM MDTWind Chill AdvisoryBISBottineau, Burke, Divide, McKenzie, Mountrail, Renville and 1 more24 hr
Mar 9, 3:25 PM MDTWinter Weather AdvisoryBISBillings, Dunn, Golden Valley, McHenry, Mercer, Oliver and 6 more27 hr

Nearby

Winter Storm Warnings in North Dakota, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.